Antibiotic Allergy. How might I react to a sulfa drug?
I am a 38 year old female; normally healthy.
I was diagnosed with a minor UTI (my first one ever) about 8 days ago. They gave me a three day dose of Macrobid - which I did not consume. I am too afraid. I am allergic to the cillins (anaphylaxis), and have had a horrible reaction to quinones. Every time I thought about putting that little Macrobid in my mouth, I would start to panic. The following day, without the Macrobid, my symptoms were much improved. The day after that - even better. Thinking I'd dodged the bullet - I put the antibiotics in my kitchen cabinet to hopefully never be used.
Then, yesterday I started having lower back pain, and I thought about a possible kidney infection. I don't have any urinary symptoms (no burning, no pain, no odor, no blood, no color change). But I was definitely curious about the timing. I took a home AZO test which came up as possible trace infection. I will need a more professional test to be sure.
I will probably go to the doctor tomorrow for an official dipstick test, but I am worried that they will error on the side of caution and prescribe Septra or Bactrim. I am terrified, literally terrified, of trying a sulfa drug because of some of the horror stories on the net. Perhaps I shouldn't be looking at those accounts.
Nonetheless, is there any reason to think that my problems with some antibiotics will be universal? I have successfully taken erythromycin, zithromax and biaxin. Anybody allergic to cillins and quinones who has had good luck with Sulfa drugs?
Hi, welcome to the forum, you have a history of drug allergy. It is quite rare one having allergy to all the medication. In such cases you need to keep anti histaminics with you so as to prevent allergic reactions. Drugs like penicillin and sulfa group of drugs are most common cause for hypersensitivity reaction. As you have a history of penicillin allergy. If your body is hypersensitive to sulfa, reaction will be similar to that you develop for penicillin.
Each individual are known to respond to a drug differently in drug allergy. If the drug is too much sensitized then it can cause more severe reaction. The spectrum of these reactions can vary widely; reactions may present as typical allergic symptoms (eg, itching, urticaria, rash, and edema) after a single dose, or may manifest as severe idiosyncratic dermatologic reaction, usually after multiple doses.
If drug allergy is suspected you need to discontinue the drug and report to your doctor immediately. In the future avoid further exposure to it as prevention is best. Treatment of reaction includes anti histaminic and glucocorticoids against prescription. Even shot of adrenaline has to be given, when one is in anaphylactic shock. I suggest you to consult a skin specialist or allergy specialist. Take care and regards.
I am also allergic to penicillin and sulpha drugs. I have sucessfully taken Macrobid without any problems. I have sensitivity to many medications so when I get a new one never taken before I wait to start it until I know someone will be home with me. Sometimes starting the first dose at work where there are a lot of people around. You could do the same and give instructions to co-workers on how to use your epipen if you carry one.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.